Hail, Campbell
- When
- August 1, 4:28 PM MST
- Where
- Campbell County, 9.32 mi SSE of Gillette
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.160, -105.450
Penny sized hail fell with a thunderstorm that tracked south of Gillette.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Penny sized hail fell with a thunderstorm that tracked south of Gillette.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 1, 1:01 PM MST, 3 hours 27 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 201 PM MDT Tue Aug 1 2017 .DISCUSSION...(This Evening Through Tuesday) Issued at 159 PM MDT Tue Aug 1 2017 Upper level analysis shows a shortwave crossing MT over the western CONUS ridge. Storm cluster has exited south central SD, and a few showers/storms are moving across mainly southern portions of the CWA. Stationary boundary stretches across SD, with breezy easterly surface winds. Under variably cloudy skies, temperatures are in the 80s. Still thinking most of the activity will hold off until mid-evening when the MT shortwave pushes into the region. MLCAPE around 1000 J/kg at 03Z will gradually diminish overnight, with sufficient shear continuing into Wednesday. Hi-res models continue to show a convective cluster moving into northeastern WY mid to late evening, and then expanding across western SD overnight. Main threat with any stronger storms will be gusty winds. Showers/storms will continue into Wednesday morning, drying out briefly behind this first wave, and then redeveloping in the afternoon as a secondary wave pushes through the Dakotas. However, best forcing and chances for precip will be across ND and eastern SD. Decent shear and instability may support some strong to severe storms in the afternoon, especially along the cold front, but will also depend on morning convection. Precip will diminish towards evening as cool high pressure sinks into the region. Additionally on Wednesday, gusty northwest winds will be possible with the cold front. The NAM is showing stronger 850 mb winds and cold air advection than the ECM and GFS, and thus has highs 5 to 10 degrees lower. Highs Wednesday will be in the 70s to lower 80s, warmer across the south. Upper ridging and surface high will keep Thursday dry and cool, with highs in the 70s. Thermal ridge will begin building back into the region for Friday. Models are showing the next wave sliding through the northern plains Friday night, bringing showers/storms to the Dakotas. A few scattered showers/storms will be possible over the weekend with waves moving over the ridge, but generally mild and dry conditions are expected. && .AVIATION...(For the 18Z TAFS Through 18Z Wednesday Afternoon) Issued At 510 AM MDT Tue Aug 1 2017 An isolated shower or storm is possible this afternoon across southwest and south central South Dakota. For tonight, scattered thunderstorms will redevelop early this evening and will continue overnight across most of northeastern Wyoming and western South Dakota. Isolated strong to severe thunderstorms are possible tonight with large hail and damaging wind gusts. LCL MVFR CIGS are possible near any showers or thunderstorms, otherwise VFR conditions will prevail. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Pojorlie AVIATION...MLS
Hazardous Weather Outlook National Weather Service Rapid City SD 518 AM MDT Tue Aug 1 2017 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-021300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 518 AM MDT Tue Aug 1 2017 /618 AM CDT Tue Aug 1 2017/ This Hazardous weather outlook is for western South Dakota and Northeastern Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms will occur this morning and again this afternoon and tonight. Isolated severe thunderstorms are expected, mainly this afternoon and evening, with large hail and damaging wind gusts possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of showers and thunderstorms on Wednesday. Isolated severe thunderstorms are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity 10
Special Weather Statement
National Weather Service Rapid City SD
108 PM CDT TUE AUG 1 2017
SDZ049-011900-
Tripp SD-
108 PM CDT TUE AUG 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TRIPP COUNTY UNTIL
200 PM CDT...
At 107 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hamill, or 11 miles northeast of Winner, moving southeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Hamill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4333 9968 4367 9994 4368 9989 4367 9987
4369 9987 4372 9977 4371 9975 4372 9975
4373 9967 4375 9965 4368 9962 4350 9962
4350 9954 4346 9953
TIME...MOT...LOC 1807Z 332DEG 14KT 4350 9970
FoscatoPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1210 PM MDT TUE AUG 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 AM TSTM WND GST 9 WNW IDEAL 43.60N 100.06W
08/01/2017 E60 MPH TRIPP SD PUBLIC
PEAS SIZE HAIL.
&&
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
124 PM MDT TUE AUG 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN 2 WSW HAMILL 43.59N 99.71W
08/01/2017 M1.73 INCH TRIPP SD COCORAHS
1.73 INCHES IN 60 MINUTES
&&
AFOSCATOSpecial Weather Statement
National Weather Service Rapid City SD
150 PM MDT TUE AUG 1 2017
SDZ042-044-012030-
Bennett SD-Oglala Lakota SD-
150 PM MDT TUE AUG 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OGLALA LAKOTA AND
SOUTHWESTERN BENNETT COUNTIES UNTIL 230 PM MDT...
At 150 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Batesland, or 13 miles north of Gordon, moving south
at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Batesland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4314 10229 4320 10223 4320 10216 4315 10208
4300 10197 4300 10224
TIME...MOT...LOC 1950Z 338DEG 22KT 4299 10211
FoscatoSpecial Weather Statement National Weather Service Rapid City SD 452 PM MDT TUE AUG 1 2017 WYZ054-055-012330- Southern Campbell WY-Northern Cambell WY- 452 PM MDT TUE AUG 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CAMPBELL COUNTY UNTIL 530 PM MDT... At 452 PM MDT, Doppler radar was tracking a strong thunderstorm near Gillette, moving southeast at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Gillette, Rozet, and Camplex Event Facility. This Includes Interstate 90 in Wyoming between Mile Markers 122 and 145. LAT...LON 4417 10565 4430 10558 4430 10511 4390 10534 TIME...MOT...LOC 2252Z 295DEG 19KT 4419 10550 Eagan
The Rapid City radar (KUDX), 209 km away, was scanning. The volume nearest the first event began at 23:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704979.